Medications are manufactured so that they can make those taking them correctly feel better; however there are times, that the medications could have unhealthy consequences on the body. Consuming several medications all at once could result in very unpleasant side effects because of drug interactions. However, it could be hard to determine whether it is the combinations of medication that is causing the ailment. Read on to see what silent signs experts say to look out for if your medication is causing the sickness that you are experiencing.
The Medication List Is Not Up To Date
Whereas maintaining a record of the medications being taken could be cumbersome, it is the only method healthcare providers could assist in preventing potential drug interactions. At this present time in history, there are more individuals than ever before who take prescription drugs. The Centers for Disease Control and Prevention states that during the year 2013, medical practitioners provided over 2.5 billion drugs for their patients, what is more is that these numbers have steadily risen over the following years. Of these billions of prescription drugs being taken, there are a consistently increasing number of individuals taking two or more of these medications together, this is the reason is it so vital to keep track. Ensure that you are making a list of all the herbal remedies, supplements, vitamins and medications being taken, including any over the counter medicines as well and keep it current.
Beginning A New Prescription, Supplement Or Vitamin Routine
Medicines can activate side effects at any time, however they are more than likely to happen when commencing a new medicine or altering dosages, as explained by pharmacists. As person collect new medication form the pharmacy, they should allow the pharmacist to detail the particular symptoms or signs which may indicate they are experiencing some kind of side effect from the medicine. The pharmacist should also be capable of informing the patient if the symptoms will disappear after time and when or if the doctor should be notified. There are a few medications like antibiotics which could result in nausea, however it is not severe, and it can be managed. Plus there are some medicines that have side effects that will fade away; however, the person must continue to take the medication for a few weeks so that this occurs. There are also medications with side effects that will not disappear and this is just as important to know. For example, blood pressure medicines might result in a cough that will not go away. When it comes to intense headaches, blurred vision, shortness of breath or blood in the urine or stool, there should not be a wait and see approach, your primary health provider should be contacted immediately or a visit to the emergency room made.
Taking Medicine Known For Certain Side Effects
Every single medication have possible side effects, however the complications linked to specific classes of drugs might be more dangerous or harmful than others. For example, rapid acting insulins or sulfonylureas could result in hypoglycemia, which is low blood glucose in persons with diabetes. Anticoagulants are an example of other high risk medicines such as warfarin, this could cause bleeding, and opioids like hydrocodone, oxycodone or fentanyl could result in drowsiness. At times what an individual believes is a medication’s side effect might actually be a symptom of the condition that they are attempting to treat, according to medical professionals. For example, a person may be taking warfarin and expect to experience swelling in the leg or shortness of breath, they should be concerned that what might be really happening is a blood clot in their leg. At times the warnings that are on the label might not be associated to the medication but to the state of the disease.
Missing Doses Or Not Taking Them On Time
Your primary health care provider will not be able to determine how well a medicine is working for individuals if that person is not taking the medication the way they should. If a patient that is on blood pressure medicine is not taking the doses twice a day as instructed, when that person return for a checkup, they will still have high blood pressure, which may lead the doctor to prescribe something new. There are numerous explanations as to why persons miss their doses or stop taking them altogether, it could be that they forgot, at times it might not be convenient for them or maybe it could be a more intimate reason, like taking the medication at night sends them to the bathroom often or it has an embarrassing side effect, like gas. Patients should always tell their primary health providers the truth about medication so that they can accurately indentify treatment barriers.
Forgetting Over The Counter Medications
Although the medications from over the counter do not require prescriptions, they could still have side effects and could interact with other over the counter or even prescription medicines as well. Consult the pharmacist or primary health care provider prior to using over the counter medication in order to ensure that it is safe to take. The most prevalent over the counter medications, aspirin, ibuprofen and acetaminophen could contribute to undesirable drug reactions, specifically in the older adults.
Herbal Remedies, Supplements And Vitamins Could Mean Trouble
Many people take supplements and it is crucial that they be made aware of the good and bad of this situation. However, there are over forty-two percent of adults that do not inform their health care provider regarding their most commonly used alternative and complementary medicines. Herbal remedies, supplements and vitamins all carry with them side effects and could interact with other medications. For instance, vitamin B complex affects muscle damage when it is joined with statins and could result in the kidneys breaking down, whereas herbs like St. John’s wort could weaken the impact of medicines like antidepressants and digoxin, which is a heart medication.